March 29, 2006 -- Do you feel bad when you can't tan? You may be a tanning addict.
Last year, a study of beachgoers showed that people who tan a lot are much like people who drink or drug too much. That is,.
Now researchers report that frequent tanning isn't just like an addiction. It really may be an addiction.
The researchers looked at frequent tanners -- those who tan eight to 15 times a month. Their study shows that frequent tanners get withdrawal symptoms when given naltrexone, a drug that blocks a narcotic-like substance produced in the skin during tanning. But infrequent tanners who take naltrexone don't get withdrawal symptoms.
"In the beginning, we gave standard 50-milligram doses of naltrexone to frequent tanners," says researcher Mandeep Kaur, MD, a dermatologist at Wake Forest University Baptist Medical Center. "All of them developed symptoms consistent with physiological withdrawal: nausea, dizziness, and shaking. So we had to stop that study."
In their most recent study, Kaur and colleagues enrolled eight frequent tanners and eight people who tanned, but did so infrequently. They started them all on just 5 milligrams of naltrexone and gradually increased the dose. When they got to 15 milligrams, four of the frequent tanners got telltale withdrawal symptoms.
"Four of the eight frequent tanners ended up reporting nausea or jitteriness," Kaur says. "Two of them dropped out of the study after taking the 15-milligram dose of naltrexone."
None of the infrequent tanners got any withdrawal symptoms. And people who aren't addicted to narcotics rarely get these kinds of side effects from such a low dose of naltrexone.
"So I don't think it is a side effect of naltrexone. I think it is physiological withdrawal from tanning," Kaur says.
The findings appear in the April 2006 issue of the Journal of the American Academy of Dermatology.
Hooked on Tanner's High?
Tanning, dermatologists have found, makes the skin give off endorphins. These opioid compounds make a person feel good. They are the reason endurance runners report "runner's high." Could there really be such a thing as tanner's high?
The author of the 2005 report suggesting that frequent tanning may be a type of substance abuse is Richard Wagner Jr., MD, deputy chairman of dermatology and director of dermatologic surgery at the University of Texas Medical Branch at Galveston. Wagner says the idea came from skin cancer patients who couldn't stop tanning.
"Every dermatologist will tell you there are some patients we are concerned about," Wagner tells WebMD. "We know ultraviolet (UV) light can lead to skin cancer. Yet we all see patients with skin cancer who are always tan. We tell them not to tan on purpose, and some say, 'But doc, I like it too much. It makes me feel relaxed. I know I am getting skin cancer, but I can't stop.'"
So Wagner went down to the beach and gave addiction questionnaires to people who were sunning themselves. As many as half met the psychological criteria for substance-related disorder. That substance: sun tanning.